NEW YORK (Reuters Health) Apr 25 - vaccinations containing aluminum hydroxide may induce cutaneous lymphoid hyperplasia (CLH), also called cutaneous Pseudolymphoma, according to a report in the April Journal of the American Academy of Dermatology.
"Long lasting cutaneous lesions occurring at the site of vaccination containing aluminum should lead to biopsy and the search for aluminum in the lymphocytic reaction," Dr. Herve Bachelez from Hopital Saint-Louis, Paris, France told Reuters health.
Dr. Bachelez and colleagues investigated 9 patients presenting with late-onset, persistent CLH at the site of Hepatitis B (8 patients) or Hepatitis A (1 patient) vaccination. The vaccines were all aluminum hydroxide- adsorbed and the lesions appeared a median 3 months after a recall injection of the vaccine.
Histologic evaluation of skin biopsies showed a pandermal dense lymphocytic infiltrate without evidence of cytonuclear atypia, consistent with the diagnosis of CLH.
Muscle biopsies years after the appearance of the skin lesions in 2 patients revealed focal lymphocytic microvasculitis in the muscle tissue in one case and lymphoid hyperplasia in perimuscular fat tissue in the second case.
Electron microscopy and immunohistochemical studies identified aluminum hydroxide within the skin infiltrates in all cases, the researchers note. Four patients had their lesions excised surgically, and two patients were treated successfully with intralesional steroid injection.
These findings, the researchers conclude, warrant "further prospective studies to evaluate the incidence and the clinical course of CLH in the population receiving aluminum hydroxide-containing vaccinations."
Eve Maubec MD et. al. Report: Vaccination-induced cutaneous pseudolymphoma. J Am Acad Dermatol April 2005 . Volume 52 . Number 4
Background: Although mild early cutaneous transient reactions to vaccinations are common, late-onset chronic lesions have been scarcely reported. We report herein a series of 9 patients presenting with cutaneous and subcutaneous Pseudolymphoma.
Observations: Nine patients presenting with late-onset, chronic skin lesions occurring at the site of antihepatitis B (8 cases) and antihepatitis A (one case) vaccination were reported. Histopathologic and immunohistochemic studies, and molecular analysis of clonality of skin biopsy specimens, were performed. Furthermore, the presence of vaccine products was investigated in skin lesions by using histochemical, microanalytic, and electronic microscopy techniques.
Results: Histopathologic studies showed dermal and hypodermal lymphocytic follicular infiltrates with germinal center formation. The center of follicles was mostly composed of B cells without atypia, whereas CD4+ T cells were predominant at the periphery. Molecular analysis of clonality revealed a polyclonal pattern of B-cell and T-cell subsets. Aluminium deposits were evidenced in all cases by using histochemical staining in all cases, and by microanalysis and ultrastructural studies in one case. Associated manifestations were vitiligo (one case) and chronic fatigue with myalgia (two cases).
Conclusion: Cutaneous lymphoid hyperplasia is a potential adverse effect of vaccinations including aluminium hydroxide as an adjuvant. Further prospective studies are warranted to evaluate the incidence of this complication in the immunized population.